Alert archive / Oklahoma / Flash Flood Warnings in 2002
Flash Flood Warning 18, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jun 13, 2002, 8:12 AM CDT for Custer County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2002, 8:12 AM CDT (13:12 UTC)
- Expired
- Jun 13, 2002, 11:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Custer County, OK
The radar
The Vance AFB radar (KVNX), 142 km from the middle of the area, began a volume at 13:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 1.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KOUN 131312 FFWOKC OKC039-131615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NORMAN OK 809 AM CDT THU JUN 13 2002 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * FLASH FLOOD WARNING FOR... CUSTER COUNTY IN WESTERN OKLAHOMA * UNTIL 1115 AM CDT * AT 809 AM CDT...DOPPLER RADAR DETECTED THAT VERY HEAVY RAIN WAS FALLING OVER MUCH OF CUSTER COUNTY. 3 TO 5 INCHES OF RAIN HAD FALLEN ACROSS THE NORTHEAST QUARTER OF CUSTER COUNTY OVER THE PAST COUPLE OF HOURS. HEAVY RAINFALL WILL CONTINUE TO BE POSSIBLE ACROSS CUSTER COUNTY OVER THE NEXT ONE TO TWO HOURS WITH ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES POSSIBLE. * LOCATIONS IN THE WARNING INCLUDE ARAPAHO...BUTLER...CUSTER CITY... FOSS RESERVOIR...STAFFORD...THOMAS AND WEATHERFORD DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3579 9922 3549 9926 3551 9862 3580 9866 $$ 30
3 follow-up statements
000 WGUS74 KOUN 131422 FFSOKC OKC011-039-043-131615- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 921 AM CDT THU JUN 13 2002 FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR DEWEY COUNTY UNTIL 10 AM...FOR CUSTER COUNTY UNTIL 1115 AM...AND FOR SOUTHERN BLAINE COUNTY UNTIL 1130 AM. RADAR RAINFALL ESTIMATES INDICATE THAT THE HEAVIEST RAINFALL THIS MORNING HAS FALLEN IN A BAND ALONG AND NEAR THE SOUTH CANADIAN RIVER VALLEY...FROM NEAR CAMARGO...TO PUTNAM...TO THOMAS...TO JUST NORTHEAST OF HYDRO. OBSERVED RAINFALL TOTALS CONFIRM THAT MANY AREAS HAVE RECEIVED RAINFALL AT RATES FROM 1.5 TO 3 INCHES PER HOUR IN THESE AREAS. MODERATE TO HEAVY RAIN WILL CONTINUE THROUGH LATE MORNING IN MOST OF THESE AREAS...LIKELY BRINGING MORNING RAINFALL TOTALS TO BETWEEN 3 AND 6 INCHES WITH ISOLATED HIGHER AMOUNTS. MOST OF THE AFFECTED AREAS ARE RURAL...BUT REPORTS FROM THE THOMAS POLICE DEPARTMENT INDICATE THAT CARS HAVE BEEN WASHED OFF THE ROAD INTO DITCHES IN THOMAS THIS MORNING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARM LANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. LAT...LON 3588 9821 3557 9833 3559 9925 3614 9936 24
000 WGUS74 KOUN 131508 FFSOKC OKC011-039-131600- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1002 AM CDT THU JUN 13 2002 FLASH FLOOD WARNINGS REMAIN IN EFFECT UNTIL 1115 AQM FOR EASTERN CUSTER COUNTY...AND UNTIL 1130 AM FOR SOUTHERN BLAINE COUNTY. RADAR RAINFALL ESTIMATES AND RAINFALL OBSERVATIONS INDICATE THAT RAIN HAS FALLEN THIS MORNING AT RATES OF 1 TO 3 INCHES PER HOUR IN A BAND FROM NEAR THOMAS...SOUTHEAST ALONG THE SOUTH CANADIAN RIVER TO JUST NORTHEAST OF HYDRO. INITIAL REPORTS INDICATE THAT THIS IS WELCOME RAINFALL FOR AREAS THAT HAVE BEEN ABNORMALLY DRY RECENTLY. THE HEAVIEST THUNDERSTORMS HAVE MOVED OFF TO THE SOUTHEAST OF THE WARNING AREA...BUT STEADY MODERATE RAIN WILL AFFECT MUCH OF THE AREA FOR ANOTHER 1 TO 2 HOURS. RESULTING RUNOFF WILL MEAN A CONTINUED POSSIBILITY OF LOCAL FLASH FLOODING...MAINLY IN RURAL AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS OF STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD WATERS LAT...LON 3578 9832 3554 9832 3560 9899 3584 9898 24
000 WGUS74 KOUN 131513 CCA FFSOKC OKC011-039-131600- FLASH FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE NORMAN OK 1002 AM CDT THU JUN 13 2002 FLASH FLOOD WARNINGS REMAIN IN EFFECT UNTIL 1115 AM FOR EASTERN CUSTER COUNTY...AND UNTIL 1130 AM FOR SOUTHERN BLAINE COUNTY. RADAR RAINFALL ESTIMATES AND RAINFALL OBSERVATIONS INDICATE THAT RAIN HAS FALLEN THIS MORNING AT RATES OF 1 TO 3 INCHES PER HOUR IN A BAND FROM NEAR THOMAS...SOUTHEAST ALONG THE SOUTH CANADIAN RIVER TO JUST NORTHEAST OF HYDRO. INITIAL REPORTS INDICATE THAT THIS IS WELCOME RAINFALL FOR AREAS THAT HAVE BEEN ABNORMALLY DRY RECENTLY. THE HEAVIEST THUNDERSTORMS HAVE MOVED OFF TO THE SOUTHEAST OF THE WARNING AREA...BUT STEADY MODERATE RAIN WILL AFFECT MUCH OF THE AREA FOR ANOTHER 1 TO 2 HOURS. RESULTING RUNOFF WILL MEAN A CONTINUED POSSIBILITY OF LOCAL FLASH FLOODING...MAINLY IN RURAL AREAS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. KEEP CHILDREN FROM PLAYING NEAR RUSHING FLOOD WATERS. THE BANKS OF STREAMS AND FLOODWAYS ARE SLIPPERY AND RAIN SOFTENED GROUND MAY GIVE WAY EASILY. DO NOT LET YOUR CHILD BE A VICTIM OF DANGEROUS FLOOD WATERS LAT...LON 3578 9832 3554 9832 3560 9899 3584 9898 CORRECTED TYPO FIRST LINE... 24
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 3:45 AM CDT, 4 hours 27 minutes earlier.
Area forecast discussion, Jun 13, 3:45 AM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 345 AM CDT THU JUN 13 2002 FIRST MCS MOVING SE OUT OF AREA THIS MORNING AND ANOTHER TAKING SHAPE TO OUR NW AS SMALL DISTURBANCES ROTATE AROUND PERIPHERY OF LARGER UPPER LOW ACROSS NORTHERN PLAINS. A COUPLE OF THESE DISTURBANCES LOOK TO MOVE OUT OF CENTRAL ROCKIES OUT INTO PLAINS TODAY. MODELS ALSO INDICATE A 70-80KT UPPER JET MOVING ACROSS KS/MO TODAY...PUTTING AREA IN RR QUAD. WILL GO WILL LIKELY POPS TODAY AND WILL EXTEND THE FFA FOR ENTIRE DAY TODAY. WILL RECONFIGURE WATCH AS WELL...BASED ON WHAT HAPPENED EARLIER AND WHAT IS EXPECTED TODAY. EVEN WITH MULTIPLE BOUNDARIES AROUND THIS MORNING...MAIN SYNOPTIC FRONT REMAINS NORTH OF STATE ACROSS KS. WITH DESCENT PUSH OF COOL AIR ACROSS NORTHERN/CENTRAL ROCKIES AND MORE PRECIP DEVELOPING ALONG BOUNDARY...FRONT SHOULD MOVE SOUTH ACROSS STATE DURING THE DAY TODAY. THIS WILL ALLOW PRECIP CHANCES TO SHIFT SOUTH TONIGHT. WILL KEEP LOW POPS GOING ALL AREAS TONIGHT WITH DRY CONDITIONS ON FRI. SFC HIGH SETTLES IN LATE TONIGHT THRU FIRST HALF OF SAT BEFORE SOUTHERLY FLOW REDEVELOPS. MAY SEE SOME LATE DAY THUNDERSTORMS ACROSS MAINLY WESTERN SECTIONS ON SAT...SO WILL INTRO SOME LOW POPS FOR SAT. WILL COOL TEMPS DOWN SOME IN THE EXTENDED AS MODELS SHOW ANOTHER FRONT MOVING ACROSS ON SUN AS NORTHWEST UPPER FLOW GIVES US ADDITIONAL OPPORTUNITIES FOR SHWRS/TSTMS. LOW POPS FOR SATURDAY WILL BE INCREASED SAT NIGHT THROUGH SUN AS DESCENT MCS SIGNAL APPEARS TO TAKE SHAPE IN MODELS. LOW POPS GO THRU MON AS NORTHWEST FLOW PATTERN CONT. WILL DRY THINGS OUT FOR TUE AND WED AS ANOTHER SFC HIGH MOVES SOUTH ACROSS SOUTHERN PLAINS IN THE WAKE OF THE COLD FRONT WHICH MOVES THRU SUN. THANKS FOR COORD...TUL. FCSTID = 30 OKC 81 62 82 60 / 70 30 0 0 HBR 85 63 83 61 / 60 40 0 10 SPS 88 65 86 63 / 60 40 0 0 GAG 80 58 81 58 / 70 20 0 10 PNC 80 59 80 58 / 70 20 0 0 DUA 86 66 83 60 / 70 40 0 0 .OKC... OK...FLASH FLOOD WATCH TODAY OKZ004>013-015-017>020-024>026-029>032. TX...NONE.
In the hours before
Special weather statement, Jun 13, 7:00 AM CDT, 1 hour 12 minutes before
OKZ004>048-050>052-TXZ083>090-131700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT THU JUN 13 2002
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING
ACROSS ALL OF WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND
WESTERN NORTH TEXAS.
LOCATION...
THE SLIGHT RISK AREA INCLUDES THE ENTIRE NWS NORMAN COUNTY WARNING
AREA.
TIMING...
SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM EARLY THIS MORNING
THROUGH THIS EVENING.
IMPACTS...
ALTHOUGH THE PRIMARY CONCERN FROM THE THUNDERSTORMS WILL BE FLOODING
RAINFALL...HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH
ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. THE LARGE HAIL MAY
DAMAGE AUTOMOBILES AND TENDER VEGETATION...AND THE SEVERE WIND GUSTS
MAY DAMAGE LIGHT WEIGHT STRUCTURES AND TREES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THROUGH THIS
EVENING.
DISCUSSION...
WIDESPREAD THUNDERSTORMS WILL BE SEEN AGAIN TODAY...WITH THE
DEVELOPMENT ALREADY UNDERWAY. ENERGY FROM AN INTENSE STORM SYSTEM...
LOCATED OVER THE DAKOTAS...WILL INTERACT WITH A COLD FRONT AND
NUMEROUS OUTFLOW BOUNDARIES ACROSS THE SOUTHERN PLAINS.
THUNDERSTORMS DEVELOPING ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES...ALONG WITH THOSE OVER NORTHWEST OKLAHOMA...WILL MOVE
SOUTH AND EAST DURING THE DAY. MOST...IF NOT ALL OF THE ACTIVITY...
IS EXPECTED TO MOVE SOUTH OF THE NWS COUNTY WARNING AREA BY MID
EVENING. UNTIL THEN...WIDESPREAD THUNDERSTORMS WILL PRODUCE COPIOUS
AMOUNTS OF RAINFALL...ALONG WITH THE POSSIBILITY OF LARGE HAIL AND
DAMAGING WIND GUSTS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRI JUN 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
VERY HEAVY RAINFALL IS LIKELY TODAY...AS HIGH AMOUNTS OF MOISTURE
WILL BE AVAILABLE FOR SLOW MOVING THUNDERSTORMS. THE THREAT OF FLASH
FLOODING WILL BE ENHANCED IN AREAS THAT RECEIVED HEAVY RAIN ON
WEDNESDAY. A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHERN AND PARTS
OF CENTRAL OKLAHOMA.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
11The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:00 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 45 min |
| Jun 12, 7:21 PM CDT | Severe Thunderstorm Warning | OUN | Grant | 39 min |
| Jun 12, 7:45 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 45 min |
| Jun 12, 7:45 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Ellis, Major, Woods, Woodward | 60 min |
| Jun 12, 8:04 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 41 min |
| Jun 12, 8:12 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 33 min |
| Jun 12, 8:31 PM CDT | Severe Thunderstorm Warning | OUN | Noble | 44 min |
| Jun 12, 8:38 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper | 37 min |
| Jun 12, 8:44 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Dewey, Garfield, Kingfisher, Major, Woodward | 46 min |
| Jun 12, 9:10 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 20 min |
| Jun 12, 9:17 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 43 min |
| Jun 12, 9:26 PM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan | 49 min |
| Jun 12, 9:55 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 50 min |
| Jun 12, 10:07 PM CDT | Severe Thunderstorm Warning | OUN | Logan | 38 min |
| Jun 12, 10:12 PM CDT | Severe Thunderstorm Warning | OUN | Canadian | 33 min |
| Jun 12, 10:42 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Oklahoma | 48 min |
| Jun 12, 10:59 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 31 min |
| Jun 13, 7:11 AM CDT | Flash Flood Warning | OUN | Dewey | 3 hr |
| Jun 13, 8:50 AM CDT | Flash Flood Warning | OUN | Blaine | 3 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.